Nebraska, 2023

Hail in Nebraska, July 17, 2023

July 17, 2023 · NWS OAX · 5 events in 5 counties and zones

75 inches during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Elevated storms developed in a deep shear environment and produced severe hail ranging between 1 to 1.75 inches during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 5:13 AM CST, 40 minutes earlier.

Area forecast discussion, Jul 17, 5:13 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
613 AM CDT Mon Jul 17 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 159 AM CDT Mon Jul 17 2023

Key Messages:

 - Isolated severe storms possible through daybreak, and then
   again tonight into Tuesday morning.

 - Smoke will persist through today.

 - Generally dry the remainder of the forecast Wednesday through
   Sunday.

Early this morning through this afternoon:

Weak warm advection to the north of a cool front settling south
through the area has contributed to the development of recently
splitting storms near Harlan, IA early this morning. Those same
processes may yield additional storm development over eastern NE
through the pre-dawn hours, as suggested by the latest HRRR. The
combination of moderate, elevated instability and seasonably long,
straight hodographs will be supportive of supercell storm modes
with the primary hazard being large hail. Showers and storms may
persist into mid to late morning before gradually dissipating.

We should see a decrease in clouds by afternoon, but lingering
smoke will result in hazy skies. Highs will be in the upper 70s
to mid 80s.

Tonight and Tuesday:

A shortwave trough cresting a midlevel ridge axis over the
northern High Plains will contribute to the development of
thunderstorms over the Black Hills this evening. That activity is
forecast to increase in areal coverage tonight while spreading
southeast into portions of north-central and northeast NE, along
or just to the north of a weak warm front lifting through western
and central parts of NE. More specifically, the CAM solutions
depict a small MCS of varying magnitudes reaching northeast NE
between 1 and 3 AM with additional, more elevated storms
developing in the wake of the MCS over eastern NE through Tuesday
morning. There is notable model variance in warm-sector
instability, and that is a likely contributor to the differences
in MCS intensity mentioned above. The severe-weather risk will
inherently be tied to the degree of MCS organization, but at the
least, isolated occurrences of damaging wind and large hail appear
possible from late tonight into mid-morning Tuesday.

Highs Tuesday will be a function of how quickly precipitation and
associated cloud cover move out of the area. For now, we will
indicate readings generally in the mid 70s to mid 80s.

Wednesday and Wednesday night:

A vigorous shortwave trough is forecast to track from the northern
Plains into upper-MS Valley with an associated cold front moving
into the area Wednesday afternoon or evening. We will indicate a
dry forecast for now, but precipitation chances may need to be
added to later forecasts. Highs Wednesday will be in the 80s.

Thursday and Friday:

The large-scale pattern will undergo amplification in the
midlevels, owing to an intensifying ridge over the western U.S.
and a deepening trough over eastern North America. Low-level
ridging is forecast over the northern and central Plains during
this time frame with highs in the 80s and no precipitation
expected.

This weekend:

The above-mentioned, midlevel ridge is forecast to shift east into
the Rockies, leading to a gradual warming trend with only small
precipitation chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 601 AM CDT Mon Jul 17 2023

Visibilities this morning vary from 4-6 miles with some isolated
reports of less than a mile in fog. Some smoke will remain over
the area and reduce surface visibility as well but this does look
to improve by Tuesday. Otherwise, we do anticipate the morning
fog will improve as we begin to mix out this morning.

Scattered, if not spotty, showers and thunderstorms continue to
drift southeast through our area, but for the most part, should
remain out of our TAF sites.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Mead
AVIATION...Kern
Hazardous weather outlook, Jul 17, 3:20 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
420 AM CDT Mon Jul 17 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-172330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
420 AM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated strong to severe storms capable of hail up to 1" are
possible through 10 AM.

Another round of thunderstorms is expected to develop after
midnight and continue through mid-morning Tuesday. Isolated
occurrences of hail up to 1" and/or damaging wind gusts of 60 mph
are possible with the strongest storms. Locally heavy rainfall may
also occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected today or tonight.

In the hours before

Special weather statement, Jul 17, 4:00 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
500 AM CDT Mon Jul 17 2023

IAZ055-NEZ034-044-045-052-171030-
Harrison IA-Burt NE-Washington NE-Douglas NE-Dodge NE-
500 AM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of southwestern
Harrison, southern Burt, Washington, eastern Dodge and north central
Douglas Counties through 530 AM CDT...

At 459 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Craig, or 8 miles southwest of Tekamah, moving
southeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Herman around 510 AM CDT.

Other locations in the path of this storm include Blair, Kennard and
Modale.

This includes Interstate 29 between mile markers 79 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4178 9656 4189 9647 4173 9577 4132 9630
TIME...MOT...LOC 0959Z 308DEG 49KT 4173 9638

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mead
Local storm report, Jul 17, 4:31 AM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
531 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     Hail             5 E Irwin               41.78N 95.11W
07/17/2023  E0.75 inch       Shelby             IA   Public

            Report from mPING: Dime (0.75 in.).

0527 AM     Hail             Woodbine                41.74N 95.70W
07/17/2023  E1.00 inch       Harrison           IA   Public

            Report from mPING: Quarter (1.00 in.).

&&

The radar

The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 11:53 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Platte

When
July 17, 5:53 AM CST
Where
Platte County, 0.69 mi N of Creston
Measured
1.25 in hail
Reported by
Public
Coordinates
41.710, -97.370

Public reported 1.25-inch hail.

Hail, Colfax

When
July 17, 6:03 AM CST
Where
Colfax County, 0.52 mi W of Leigh
Measured
1.75 in hail
Reported by
Public
Coordinates
41.700, -97.240

Public reported 1.75-inch hail.

Hail, Dodge

When
July 17, 6:49 AM CST
Where
Dodge County, 1.73 mi SW of Nickerson
Measured
1.75 in hail
Reported by
Public
Coordinates
41.510, -96.500

Public reported 1.75-inch hail.

Hail, Douglas

When
July 17, 6:50 AM CST
Where
Douglas County, 0.52 mi E of (Oma)eppley Fld Omah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -95.890

Trained spotter reported 1-inch hail.

Hail, Washington

When
July 17, 6:55 AM CST
Where
Washington County, 1.04 mi E of Arlington
Measured
1.75 in hail
Reported by
Public
Coordinates
41.450, -96.350

Public reported 1.75-inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115024, 1115026, 1115027, 1115028, 1115029.